Skip to Content

What happens with abrupt stop of effexor er?

Responses (9)

kaismama 21 Jan 2013

You will have withdrawal symptoms. Its best to taper off of it.

GuinnessGirl54 21 Jan 2013

You will have withdrawal which may include vivid, violent dreams, suicidal thoughts, homicidal thoughts, increased anxiety, etc.

If this medication is giving you mania, then you're doctor might take you off of it immediately. If you're thinking about going off of it without the supervision of a doctor, I would not recommend it.

Why are you thinking about coming off of it? Maybe we can talk and I can give you some advice.

Blackey101 22 Jan 2013

I doctor discontinued treatment and cancelled refills without me being informed. It has, I believe, caused sever suicidal and homicidal ideation. The panic and anxiety has gone thru the roof. I also have been experiencing the vivid sick dreams.

Blackey101 22 Jan 2013

How long do the withdraws lasts?

MacIntosh12 21 Jan 2013

How long have you been taking effexor? I believe if it's a very short time, you may not have problems. BUT, if you have been on it for a while you will experience withdrawal. To what extendt I cannot say. We are all so different.
I agree that getting your doctor involved is the best way to go, titrate off of your medication, or taper down.

Good luck to you,
Lara

Blackey101 22 Jan 2013

3 yrs! and it has caused drastic effects.

angel1662 21 Jan 2013

hello Blackey101,

Blackey101 22 Jan 2013

My doctor received a bogus phone call saying I was intoxicated or something from and angered roommate and she discontinued treatment. I was not informed until I went to my next appointment and worse when I went to get my refills and found she even cancelled those. Never even let me try to get a new doc. There were a total of about 6 meds all together. I also have been experiencing the Suicidal and homicidal ideation. Anxiety and panic thru the roof. God Bless and thank you for the response.

MacIntosh12 22 Jan 2013

You should turn this doctor into the AMA. She actually believed a phone call from someone saying something negative about you? She sounds like a bad doc to me!
Find a good doc, and no hurting yourself or others. IF you feel that way, go to hospital, asap!

papasam 22 Jan 2013

You will have severe withdrawal symptoms, including brain zaps, suicidal thoughts, cryings, trembling, nightmares. hallucinations. The makers of this drug do not tell the patient the withdrawal symptoms of this drug or warn you that suddenly stopping this medication can produce such severe effects. I have been there and I know, it is awful. The best way to get of this drug is to slowly taper off, through medical supervision.

Anonymous 22 Jan 2013

If I'm several hours past my regular dose the brain zaps & anxiety promptly reminds me! The best way to stop using Effexor is a slow wean.

vonbro 22 Jan 2013

I take Effexor in the morning and at night. If I fall asleep and forget the night dose I have brain zaps until I take the AM dose. Even with that they don't go away completely. When I tried to just take the AM dose I was a wreck! Zaps, tears, anxiety. I'm sure coming off this drug will be a challenge

Anonymous 23 Jan 2013

It will be unfortunately. My doctor warned me there is withdrawal, I guess the slower the better.

mik934 22 Jan 2013

Hi, my sister did this with effexor and paid dearly... Brain zaps all day long and got very bad withdrawls.. its a drug you need to slowly wean off of or have your doctor help you get off of it or get on another drug if this one no longer working for you.. ive known 5 people you were on effexor and all of them had nothing but bad issues with it and getting off of it was hard.. Hope i could be of some kind of help.. God Bless! Mickey

Blackey101 22 Jan 2013

God Bless Thank you

MacIntosh12 30 Jan 2013

Hi Mickey from Chi-town, where have you been my friend? It's so good to see you answering Q's again!
Lara (or sweet lemon, had to change my username)
p.s. come back more often, Mickey, we miss you!!

Pansy404 22 Jan 2013

I have stopped 150mg Effexor cold turkey. I had all the symptoms described by the other people here, and after two weeks I was well.

After a year, depression came back, and I have been on same dose of Effexor for 3 years now.

Recently my doctor says she wants me to taper off Effexor slowly so I don't get all the withdrawal symptoms. For the last two weeks I have alternated with 150mg Effexor XR one day and 75mg the next. I can do this for as long as IU like, and then go back to doctor for the next stage. She says depression should n ot return if I follow her instructions.

Fragilexmom 22 Jan 2013

Everyone read what blackeye101 said again. The Dr stop her treatment abruptly. She need a new Dr. What Dr would do that because of a call? There are two sides to every story and she did not wait until she heard what Blackeyed101 had to say. Bad Business. Blackeye101 if you have PCP they can write the prescriptions for you until you can find another. Some Dr are not caring enough to the needs of their patients. But their are some good ones out there. I'm having to look for another psychiatrist because he will not take my insurance. He said he will not accept that little bit of money. My two fragile x syndrome adult children and myself has to change after 12 years. Thanks to my PCP Dr he wrote our prescriptions. Just found a new Dr will see him in February. Hang on in there Blackeye101

MacIntosh12 30 Jan 2013

I must agree with Fragilexmom, your primary care physician can and probably will write your rx so you do not need to go cold turkey off of this med. My PCP writes ALL my rx's, even my pain meds. He is wonderful, and I dearly hope your primary care physician is the same... wonderful. You can count on them, usually.
I had a psych doc when I went thru cold turkey withdrawal off of prescribed OxyContin, and the psych doc screwed me up quite badly. My PCP was the doc that pulled me out of the weeds!
See your PCP if possible, Fragilexmom is so correct!! Good advice Fragilexmom!!
Lara

MacIntosh12 30 Jan 2013

Yes, fragilexmom, I did read this question the first time and I do believe I've gotten the info correct.
Lara

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions